If you’ve been watching the news over the several weeks, you’ve probably heard about the growing Fentanyl crisis in our county. One of the most alarming aspects of this surge in illicit drugs is that the fentanyl is disguised as candy – small, brightly colored suggest looking like sugar rocks. If you’re worried that your child may inadvertently ingest Fentanyl candy, or you’re worried about a teen sampling this drug, you aren’t alone. Today, we’re covering everything you need to know about Fentanyl candy.
What is Fentanyl, and Why is it So Dangerous?
Fentanyl is a synthetic opioid, similar to heroin, but much, much stronger. The Centers For Disease Control (CDC) estimates that fentanyl can be up to 50 times stronger than heroin and 100 times stronger than morphine. Because it’s such a strong drug, it’s a major contributor to drug overdose deaths and nonfatal overdoses in the U.S.
Fentanyl comes in two forms, both of which are created in a lab. Pharmaceutical fentanyl is prescribed as a painkiller, usually given by doctors to patients right after surgery or to late-stage cancer patients whose best course of treatment is pain management and palliative care.
Illicit fentanyl is manufactured similarly to the prescription drug but is crafted for “recreational” use and sold to people with opioid addiction. Its effects are similar to heroin, and it’s often added to other drugs, like heroin, methamphetamine, and cocaine, because of its potency. Fentanyl can increase the strength of heroin which can be dangerous for people unaware of its presence. Fentanyl, and drugs laced with it, are cheaper, more powerful, and more addictive, making them extremely dangerous.
Illicit fentanyl is available in liquid and powder form and can either be mixed with other street drugs or made into a pill form, crafted to resemble unassuming medication or candy. The liquid form may be added to eye drops or nasal spray or dropped onto small hard candies.
If you hear someone talking about:
- Dance Fever
Then they may be talking about fentanyl.
Fentanyl Candy: The Facts You Need to Know
The DEA nicknamed fentanyl pills and powder “rainbow fentanyl” or “fentanyl candy” because it resembles popular sweets like Pixie Sticks or Sweet Tarts. It’s made in various colors. According to DEA Administrator Anne Milligan, the way that fentanyl is made is a “deliberate effort by drug traffickers to drive addiction amongst kids and young adults.” The DEA is focused on taking on the Mexican drug cartels smuggling fentanyl candy over the border and into our communities.
“This is incredibly concerning because we know that the drugs are being dyed bright colors in the hopes of getting more young people to try it and become addicted to opioids.” said Christine Schuyler, Public Health Director, “fentanyl, rainbow or not, is deadly.”
How Can You Identify Fentanyl
Unfortunately it’s hard to identify fentanyl visually since it’s deliberately manufactured to look like other kinds of prescription drugs, candy, or liquid over-the-counter medication like eye drops. If you or someone you know regularly uses cocaine, meth, or heroin, then there’s a good chance that their drugs could be laced with fentanyl, increasing the addictiveness of the drug and its potency. Unlike over-the-counter medications, there isn’t an ingredient label on illicit drugs. You simply cannot know you’ve ingested fentanyl until it’s too late.
Use caution, and watch your local news to see if there have been any reports of rainbow fentanyl in your area. If you or a loved one is using heroin, it may be a good time to seek drug rehabilitation and prevent the chances of a deadly overdose from too-potent, fentanyl-laced opioids.
What are the Signs of a Fentanyl Candy Overdose?
If you note the signs of a fentanyl overdose, it’s important to act quickly. Call 911 immediately – your state likely has Good Samaritan laws protecting people reporting overdoses even if criminal activity is occurring. Stay beside the person until help arrives, and work to keep their airway clean.
Symptoms of a fentanyl overdose include:
- Passing our, falling asleep, or losing consciousness
- Shallow breathing or no breathing
- Their body may become rigid if they’ve ingested fentanyl
- Gurgling or choking noises – their gag reflex may be compromised, and the airway blocked
- “Pinpoint” pupils, or very small and constricted pupils, even in the light
- Cold, clammy skin, damp palms, and lips and fingernails that turn blue
Always call 911 if you suspect an overdose. Not everyone will exhibit all these symptoms, so even if you see just one or two, err on the safe side and call for help.
Are You Concerned About Fentanyl Addiction? We Can Help
Hickory Treatment Centers is an evidence-based addiction treatment center focusing on healing the whole person, not just the addiction. We offer several levels of treatment for people addicted to drugs, including fentanyl and other opioids, with therapy conducted by licensed addiction counselors. Contact us today for a confidential consultation about your needs. We are here for you.